Alert archive / Minnesota / River Flood Watches in 2020

River Flood Watch 1, NWS Twin Cities, MN

March 2, 2020Brown County, Minnesota

NWS Twin Cities, MN issued this river flood watch at Mar 2, 2020, 8:56 PM CST for Brown County, Minnesota. It took effect at Mar 4, 2020, 12:00 PM CST. It was in force for 19 days.

The area

The outline as issued.

The facts

Issued
Mar 2, 2020, 8:56 PM CST (02:56 UTC)
In effect from
Mar 4, 2020, 12:00 PM CST
Expired
Mar 23, 2020, 11:59 PM CDT
In force
19 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River (MN) at New Ulm (NWUM5). The gauge peaked at 17.36 ft at Mar 4, 2020, 7:00 PM CST.

actionminormoderatemajor101503/0303/0403/0503/0603/0703/0803/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/25
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05317000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

589 
WGUS63 KMPX 030256
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
856 PM CST Mon Mar 2 2020

...The National Weather Service in the Twin Cities has issued a 
Flood Watch for the following rivers in Minnesota...

  Cottonwood River at New Ulm affecting Brown County.

.Snowmelt has resulted in rises on the Cottonwood River. The river 
is expected to reach flood stage by Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

&&

MNZ074-031100-
/O.NEW.KMPX.FL.A.0001.200304T1800Z-000000T0000Z/
/NWUM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
856 PM CST Mon Mar 2 2020

The National Weather Service in the Twin Cities has issued a

* Flood Watch for
  the Cottonwood River at New Ulm.
* From Wednesday afternoon until further notice.
* At 8:00 PM CST Monday, the stage was 9.7 feet.
* Flood stage is 11.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Wednesday afternoon.
* Impact...At 13.1 feet, Flood waters begin to impact Cottonwood 
  Street west of the river.


&&

LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

Borghoff
1 follow-up statement
449 
WGUS63 KMPX 030459
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1059 PM CST Mon Mar 2 2020

...The Flood Watch continues for the following rivers in Minnesota...

  Cottonwood River at New Ulm affecting Brown County.

.Snowmelt has resulted in rises on the Cottonwood River. The river 
could reach flood stage by Wednesday afternoon at New Ulm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

&&

MNZ074-031300-
/O.CON.KMPX.FL.A.0001.200304T1800Z-000000T0000Z/
/NWUM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 PM CST Mon Mar 2 2020

The Flood Watch continues for
  the Cottonwood River at New Ulm.
* From Wednesday afternoon until further notice.
* At 8:00 PM CST Monday, the stage was 9.7 feet.
* Flood stage is 11.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Wednesday afternoon.
* Impact...At 13.1 feet, Flood waters begin to impact Cottonwood 
  Street west of the river.


&&

LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

Borghoff

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood watch went out at Mar 2, 5:37 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 2, 5:37 PM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
537 PM CST Mon Mar 2 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 241 PM CST Mon Mar 2 2020

A shortwave trough will dive southeast from Canada toward the
Great Lakes over the next 36 hours. We see associated forcing
arriving this evening from central MN into west central Wisconsin,
although it's very weak and deep moisture is lacking. Have kept
chance POPs for rain/snow along and north of Interstate 94, but
any precipitation would be light, with half inch or less snow
accumulations.

A secondary wave follows on its heels Tuesday night, but this time
from west central into southern Minnesota. Forcing looks a bit
stronger so 40-50 POPs seem warranted. The precipitation type
still looks to be a mix of rain and snow, with snow accumulations
of one half inch or less.

Small diurnal-nocturnal swings in temperatures are expected
through the short term, with lows in the 20-30 degree range and
highs in the mid 30s to lower 40s. Tuesday will also be breezy as
the trough passes, with wind gusts around 30 mph.

.LONG TERM...(Wednesday through Monday)
Issued at 241 PM CST Mon Mar 2 2020

The extended portion will be defined by a strong warming trend
going into the weekend along with the general lack of organized
systems expected to push through the Upper Midwest region.

Northwest flow aloft within the drier northern jet stream will
push a clipper-type low across the region from southwestern
Canada Wednesday night through Thursday. The main track of the
system will bring it through northern MN and northern WI, dragging
its associated cold front through the WFO MPX coverage area early
Thursday morning. With the origin of the system from western
Canada, and taking a southeast track, the split flow will prevent
much Deep South moisture from entering the system so the bulk of
the moisture with this system will be on its northern and eastern
fringes. As such, the best chances for any precipitation out of
this system will be on the northern and eastern halves of the
coverage area. And even so, QPF will be a few hundredths of an
inch at best, and the precipitation will come as a mixture of
rain/snow, so very little impact is expected out of this system
with respect to precipitation. Where this system will have its
most impact will be in its wake on Thursday as a tight pressure
gradient will develop on its backside with high pressure quickly
filling in behind the system and a nearly meridional flow aloft
between the exiting low and a deep ridge over the Rockies. Strong
jetting with deep mixing profiles will allow for strong winds over
mainly western/southern MN Thursday where gusts couple
potentially reach 50mph. Generally, wind speeds of 20-30mph with
gusts to 40-45mph can be expected Thursday.

As surface high pressure and deep longwave ridging aloft then
settles over the area Friday through Saturday, strong warm air
advection will take hold over the area. The warming will be most
pronounced on Saturday as high pressure moves to the east,
allowing for a prolonged southerly return flow underneath
significantly higher H5 heights (around 560dam). H85 temps will
climb from around -7 deg C on Thursday to -3 deg C on Friday. An
even larger rise is expected for Saturday, as H85 temps hit +4 deg
C in western WI to around +12 deg C in western MN. Translating to
the surface, this strong warming will push highs on Saturday to
the mid 40s to the mid 50s, with similar temperatures again
expected on Sunday (just with a broader area of mid 50s temps).
Having some 60-degree readings reached on Sunday is still not out
of the question.

The pattern then quickly breaks down Sunday night into Monday as
another frontal system looks to move through the region. This one
appears a bit more organized, bringing with it a wider swath of
precipitation across all of MN/WI Sunday night into Monday.
Temperatures will still run warm enough such that the p-type looks
to be a mixture of rain/snow, and will be followed by a cooling
trend to bring temperatures back closer to normal for early March.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 537 PM CST Mon Mar 2 2020

Mid level clouds will increase this evening and will lower
overnight into Tuesday but should remain VFR outside of AXN. Some
snow may develop over WI late tonight with the cold front, but
areas west should remain dry. Gusty west winds behind the front
Tuesday.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind WNW bcmg SW 5-10 kts.
Thu...VFR. Wind NW 20G35 kts.
Fri...VFR. Wind NW 5 knots becoming S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JPC
AVIATION...BORGHOFF
Hazardous weather outlook, Mar 2, 12:57 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1257 PM CST Mon Mar 2 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1257 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northwest wind gusts to between 40 and 50 mph will be possible on
Thursday, particularly in western and southern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:56 PM CSTRiver Flood WarningMPXBrown21 days
Mar 3, 9:32 AM CSTRiver Flood WarningMPXBrown21 days
Mar 3, 10:52 AM CSTRiver Flood WarningMPXRedwood21 days

Nearby

River Flood Watches in Minnesota, 2020Every river flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.